Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 161, NWS Cheyenne, WY

July 24, 2018Goshen County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 24, 2018, 5:08 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2018, 5:08 PM MDT (23:08 UTC)
Expired
Jul 24, 2018, 5:49 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Goshen County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:30 PM MDTHAIL 1.755 N Lusk, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WUUS55 KCYS 242308
SVRCYS
WYC015-027-250000-
/O.NEW.KCYS.SV.W.0161.180724T2308Z-180725T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
508 PM MDT TUE JUL 24 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Niobrara County in east central Wyoming...
  Northeastern Goshen County in southeastern Wyoming...

* Until 600 PM MDT.

* At 508 PM MDT, a severe thunderstorm was located 9 miles north of
  Lusk, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lusk, Prairie Center, Rawhide Buttes and Van Tassell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4295 10462 4306 10443 4288 10406 4250 10407
      4248 10448
TIME...MOT...LOC 2308Z 328DEG 37KT 4289 10442 

HAIL...1.25IN
WIND...60MPH
 
$$

Claycomb
3 follow-up statements
117 
WWUS55 KCYS 242321
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
521 PM MDT TUE JUL 24 2018

WYC015-027-250000-
/O.CON.KCYS.SV.W.0161.000000T0000Z-180725T0000Z/
Niobrara WY-Goshen WY-
521 PM MDT TUE JUL 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES...

At 521 PM MDT, a severe thunderstorm was located near Lusk, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lusk, Prairie Center and Van Tassell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4287 10453 4299 10440 4285 10412 4250 10407
      4248 10448
TIME...MOT...LOC 2321Z 327DEG 31KT 4284 10437 

HAIL...1.25IN
WIND...60MPH
 
$$

Claycomb
724 
WWUS55 KCYS 242335
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
535 PM MDT TUE JUL 24 2018

WYC015-027-250000-
/O.CON.KCYS.SV.W.0161.000000T0000Z-180725T0000Z/
Niobrara WY-Goshen WY-
535 PM MDT TUE JUL 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES...

At 535 PM MDT, a severe thunderstorm was located 11 miles east of
Lusk, moving southeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4280 10437 4289 10433 4284 10412 4250 10407
      4274 10438
TIME...MOT...LOC 2335Z 302DEG 34KT 4276 10423 

HAIL...1.75IN
WIND...60MPH
 
$$

Claycomb
083 
WWUS55 KCYS 242349
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
549 PM MDT TUE JUL 24 2018

WYC015-027-242359-
/O.CAN.KCYS.SV.W.0161.000000T0000Z-180725T0000Z/
Niobrara WY-Goshen WY-
549 PM MDT TUE JUL 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA AND
NORTHEASTERN GOSHEN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain and 
dime sized hail is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4280 10437 4289 10433 4284 10412 4250 10407
      4274 10438
TIME...MOT...LOC 2344Z 328DEG 37KT 4264 10413 

$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:19 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 24, 2:19 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
219 PM MDT Tue Jul 24 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MDT Tue Jul 24 2018

Currently...Surface front analyzed over southern Montana this
afternoon. Has not shown much southerly movement over the past 6
hours. Surface high pressure over central Colorado. Latest radar
imagery showing some light cells developing over the Laramie
Range, just south of Douglas drifting southeasterly and dying once
they come off the Laramie Range. SPC mesoanalysis surface based
CAPES ranging from 2500 J/KG down here near Cheyenne to 4000 J/KG
across northern Niobrara County. Shear almost non existent over
southeast Wyoming with 45-50kts from Lusk into most of the
Panhandle.

Using the latest HRRR guidance as the main tool on this afternoons
forecast. Shows a few cells developing over the Laramie Range and
drifting off to the east southeast after 22Z. Guidance shows these
storms intensifying as they get into the better CAPE and shear
across extreme southeastern Wyoming and into the Panhandle. Pretty
strong to severe cell forecast just north of Cheyenne at 23Z that
bows out over Kimball County around 01Z. So kept severe wording
in the forecast for this afternoon and early evening.

Front continues to drift south into the CWFA this evening into
tomorrow. By 09Z tonight, front forecast to be over Lusk and
Douglas. By 18Z, this front is forecast to be laying along the
east slopes of the Laramie Range. Do think the Thunderbirds
flight in the morning will be ok as low level winds will still be
out of the northwest before turning northeast during the
afternoon.

By afternoon though, low level winds shift northeast and am
expecting an increase in low level cloudiness. All PoP guidance
showing widespread precipitation developing late afternoon into
the evening hours. Afternoon CAPE expected near 1800 to 2000 J/KG
tomorrow afternoon with PWATs of 1 to 1.25 inches. Heavy rain
looking likely for the Cheyenne area during the afternoon and
evening hours and have increased PoPs to around 80 percent.
Fortunately, storm motions are still fairly fast from northwest to
southeast at 20-25kts. If storm motions come in slower, we will be
dealing with Flash Flood concerns. Later shifts may want to
consider a Flash Flood Watch for Wednesday afternoon and evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM MDT Tue Jul 24 2018

A rather wet forecast expected through Sunday as that stalled out
front interacts with the monsoonal moisture. Have maintained high
PoPs each afternoon/evening through Sunday. Will be dealing with
heavy rain potential and potential for flash flooding for areas
east of the Laramie Range each day.

Finally see a drying out after Sunday night as Four Corners high
builds northwest into northern Nevada and northern Utah.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1052 AM MDT Tue Jul 24 2018

Afternoon convection expected once again this afternoon. Using
the latest HRRR simulated radar forecast, added VCTS in TAFs after
21-22Z through around 01-02Z. Depending on where storms/precip
actually falls this afternoon, we will likely need to forecast
morning fog at those airfields where precip does fall. Later TAFs
will be better able to narrow down which TAFs will need the fog.
VFR otherwise.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Tue Jul 24 2018

Minimal fire weather concerns through Sunday as monsoonal moisture
remains over the area. Looking at above critical afternoon
humidity with good to excellent humidity recoveries overnight.
Also looking at fairly widespread wetting rains beginning
Wednesday as a slow moving cold front moves into the area from the
north and stalls along the Laramie Range. This front and the
mountains will serve as a focusing mechanism for showers and
thunderstorms. Bigger hazard will be flash flooding on the Badger
Creek burn scar that we will need to watch closely.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 24, 4:09 AM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
409 AM MDT Tue Jul 24 2018

NEZ020-054-055-WYZ117>119-251030-
Banner-Kimball-Cheyenne-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
409 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible this afternoon into early this
evening. Any storms could produce some small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for showers and thunderstorms will exist Wednesday
through Sunday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019-021-WYZ101-103>116-251030-
Scotts Bluff-Morrill-Converse County Lower Elevations-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-
409 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for showers and thunderstorms will exist Wednesday
through Sunday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ102-251030-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
409 AM MDT Tue Jul 24 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected mainly tonight.
A few stronger storms are possible with gusty winds and hail the
main threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for showers and thunderstorms will exist Wednesday
through Sunday.

.Spotter information statement...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 2:59 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
259 PM MDT TUE JUL 24 2018

WYZ116>118-242145-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
259 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lake Campground, or 16 miles west of Cheyenne, moving
northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Crystal Lake
Reservoir, Warren Af Base, Crystal Lake Campground, Ranchettes, Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 16.
 Interstate 80 in Wyoming between mile markers 341 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4105 10516 4114 10525 4129 10491 4110 10472
TIME...MOT...LOC 2058Z 243DEG 18KT 4111 10510

Claycomb
Local storm report, Jul 24, 3:45 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             21 W CHEYENNE           41.14N 105.20W
07/24/2018  E0.50 INCH       LARAMIE            WY   CO-OP OBSERVER

            COVERS THE GROUND

&&

BCHAPMAN
Special weather statement, Jul 24, 3:50 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
350 PM MDT TUE JUL 24 2018

WYZ117>119-242230-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
350 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430
PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 23 miles north of Cheyenne, moving east-southeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 21 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4141 10510 4157 10500 4151 10443 4118 10465
TIME...MOT...LOC 2149Z 297DEG 19KT 4146 10496

Trudel
Special weather statement, Jul 24, 4:32 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
432 PM MDT TUE JUL 24 2018

WYZ102-242315-
Niobrara County WY-
432 PM MDT TUE JUL 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 515
PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lance Creek, or 25 miles northwest of Lusk, moving southeast at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manville and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4312 10481 4323 10466 4295 10416 4275 10464
TIME...MOT...LOC 2232Z 331DEG 26KT 4310 10466

Claycomb
Local storm report, Jul 24, 4:52 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             20 WSW WARREN AF BASE   41.04N 105.22W
07/24/2018  M1.25 INCH       LARAMIE            WY   COCORAHS

            LATE REPORT FROM COCORAHS.

&&

TTRUDEL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:00 PM MDTSpecial Weather StatementCYSAlbany45 min
Jul 23, 6:42 PM MDTSpecial Weather StatementCYSLaramie63 min
Jul 23, 8:59 PM MDTSpecial Weather StatementCYSNiobrara31 min
Jul 23, 9:24 PM MDTSpecial Weather StatementCYSNiobrara51 min
Jul 23, 10:06 PM MDTSpecial Weather StatementCYSNiobrara24 min
Jul 23, 10:30 PM MDTSpecial Weather StatementCYSNiobrara30 min
Jul 24, 2:59 PM MDTSpecial Weather StatementCYSLaramie46 min
Jul 24, 3:31 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie29 min
Jul 24, 3:50 PM MDTSpecial Weather StatementCYSLaramie40 min
Jul 24, 3:53 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Jul 24, 4:32 PM MDTSpecial Weather StatementCYSNiobrara43 min
Jul 24, 5:19 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 24, 5:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.